Here we’ll examine the scientific data for what it says regarding urinary tract infections, or UTIs, and the risks for other kidney disorders. UTIs lead to over 8 million hospital visits a year. In addition to that, over 60% of women will have at least one UTI in their lifetime. Combined with data suggesting up to half of all women trying to lose weight end up taking some form of supplement, the reasons to study the link between phentermine and UTI become compelling.
✲ Phentermine has been linked to UTI in women taking it for weight loss, though the mechanism isn’t known.
✲ Some isolated cases of inflammation in the kidneys have also been reported.
✲ Phentermine remains a valid weight loss supplement for certain candidates.
According to survey data on a website claiming to build from study data, only 0.55% of side effects from phentermine are UTIs. Other data, however, disagrees.
A study of time-release phentermine and its commonly co-prescribed topiramate found that over 9% of patients in the long term study had a UTI. The lowest rate of UTI was 4.4%, and occurred in only one cohort of participants. All other participant groups had a UTI over 5% of the time.
Interestingly, nearly identical studies do not report any UTI side effects. Because UTIs can be caused by any number of factors, it cannot be determined the exact link, if any, to phentermine. All UTIs are caused by bacteria entering through the opening of the urethra. As of this writing, there is no direct link between phentermine and bacteria.
There does exist, however, another possible culprit that is caused by phentermine, which may be masquerading as a UTI in some patients.
It can be difficult at times to accurately diagnose a more rare condition when it presents similar symptoms to a more common illness. To our topic here, the symptoms of a condition called acute interstitial nephritis, or AIN, may in some cases be confused with symptoms of a UTI.
An AIN is an inflammation of the interstitial, or “in-between,” tissue of the kidney. Specifically, it is when the tubes that carry fluid throughout the kidneys becomes irritated and swollen.
Some signs of AIN include pain in the bladder or kidney areas, disruption of urine output (increased or decreased), and fluid retention. It could even include discomfort when urinating. To someone who has had UTIs before, they may seem like symptoms of that condition returning.
To tie the two concepts together, there are case studies of women taking phentermine for weight loss who then came down with AIN. One was a 47 year old woman, and the other was diagnosed specifically as “phentermine induced” AIN.
I point to these case studies as a possible explanation for why some studies report UTIs, but others do not. It could be that some people are presenting with early signs of AIN that are being mistaken for UTI.
Given the prevalence of UTI and diet supplement use in women, it behooves the public and the individual to be aware of any potential causal link between the two. Right now, science seems to present mixed data. In some studies there is significant UTI incidence, in other studies there is none. In altogether different cases there is a chance of a kidney disorder that is caused by phentermine, and may be misunderstood as a UTI.